Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2009, 5:21 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2009, 5:21 PM MDT (23:21 UTC)
- Expired
- Jul 6, 2009, 5:55 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:07 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 6, 2:30 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT MON JUL 6 2009 .SHORT TERM...ONE MORE ROUND OF TSTMS EXPECTED TO MOVE ACROSS THE CWFA THIS AFTN AND EVENING. THE MDLS SHOW A SHORT WAVE TROF SPAWNING SHOWERS AND TSTMS OVER JACKSON AND LARIMER COUNTIES THIS AFTN. LOW LEVEL MSTR STILL ENTRENCHED OVER THE NORTHEASTERN PLAINS OF COLORADO WITH DEWPOINTS IN THE 50S AND LOWER 60S. SFC CAPE VALUES GENERALLY IN TEH 1500-2500 J/KG RANGE SO SVR STORMS AGAIN ANTICIPATED. WET MICROBURSTS AGAIN POSSIBLE WITH THE POTENTIAL OF DAMAGING WINDS AND LARGE HAIL. STORMS MOVING BUT STILL HEAVY RAIN POTENTIAL AS WELL. MAY INCREASE POPS TO HIGHER SCT CATEGORY. MDLS STILL TRY TO DRY THE AMS OUT OVER NERN CO ON TUE WITH THE BOUNDARY LYR THETA-E RIDGE SHIFTING TO THE EAST WHILE THE UPPER LEVEL RIDGE BUILDS OVER THE STATE. INTERACTIVE SOUNDINGS NOT VERY IMPRESSIVE WITH THE POTENTIAL FOR DEEP CONVECTION...BUT MDLS HAVE OFTENTIMES BEEN TOO QUICK TO DRY OUT THE AMS OVER THE CWFA AS OF LATE. WITH THIS IN MIND WILL STICK WITH THE MENTION OF ISOLD TSTMS FOR TUESDAY AFTN. ALSO OPTED TO SHAVE 1-2 DEGREES OFF THE MAX TEMPERATURES. .LONG TERM...UPPER HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE SOUTHWEST THROUGH THE WEEKEND. NOT MUCH MOISTURE OR CAPE TO WORK WITH TUESDAY AFTERNOON AND EVENING...HOWEVER A WEAK FRONT WILL SLIDE DOWN FROM WY TO SERVE AS A FOCUS POINT FOR CONVECTION. HAVE THEREFORE KEPT A SLIGHT CHANCE OVER THE FOOTHILLS AND PLAINS FOR SHOWERS AND THUNDERSTORMS. EXPECTING THE WARMEST AND DRIEST DAY OF THE WEEK WEDNESDAY AS THE UPPER RIDGE AXIS PASSES OVERHEAD WEDNESDAY...BRINGING TEMPERATURES OVER THE PLAINS INTO THE MID 90S AND NO MENTION OF SHOWERS OR THUNDERSTORMS. THIS WILL INCREASE THE FIRE DANGER WEDNESDAY AS MINIMUM RH VALUES WILL DROP BELOW 20 PERCENT WITH SOME AREAS BELOW 15 PERCENT...MAINLY IN THE HIGH MOUNTAIN VALLEYS. HOWEVER NOT EXPECTING WINDS TO BE STRONG ENOUGH FOR AN EXTENDED AMOUNT OF TIME TO REQUIRE ANY HEADLINE YET. WHEN THE RIDGE AXIS SLIDES SLIGHTLY EAST LATER THAT DAY...MOISTURE WILL BE ALLOWED TO ENTER CO IN THE SOUTHWESTERLY FLOW. A DROP OF ABOUT 4 DEGREES C AT 700MB ALONG WITH ADDED CLOUD COVER WILL BRING MAX TEMPERATURES DOWN INTO THE UPPER 80S WITH A FEW 90S. THE RIDGE AXIS IS EXPECTED TO REMAIN TO THE EAST OF CO THROUGH SATURDAY MORNING...WHERE IT WILL THEN START BACKING TO THE WEST SLOWLY WHILE FLATTENING OUT AT THE SAME TIME. AS A RESULT...THIS WILL ALSO ALLOW A RETURN OF ISOLATED AFTERNOON AND EVENING SHOWERS THROUGH THE WEEKEND. A WEAK FRONT IS EXPECTED TO DROP FROM THE HIGH PLAINS ON SATURDAY INCREASING THE CHANCE FOR SHOWERS THAT DAY. OVERALL...LOOK FOR SLIGHTLY WARMER THAN AVERAGE TEMPERATURES OVER THE STATE THROUGH THE WEEKEND WITH 70S AND 80S IN THE MOUNTAINS AND LOWER 90S OVER THE PLAINS. && .AVIATION...EXPECT OUTFLOW BOUNDARIES ASSOCIATED WITH TSTMS OVER EASTERN LARIMER AND NORTHERN WELD COUNTIES TO IMPACT THE AIRPORTS AFTER 22Z WITH ADDITIONAL TSTMS DVLPG ALONG THE BOUNDARIES. BEST CHC OF STORMS APPEARS TO BE 22Z-01Z. WET MICROBURST TYPE STORMS POSSIBLE WITH STG WINDS AND HAIL...POSSIBLY SEVERE. COULD SEE MVFR/IFR CONDS OCCUR IF A WET MICROBURST DVLPS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/KRIEDERMAN
Hazardous weather outlook, Jul 6, 10:29 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1029 AM MDT MON JUL 06 2009 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1029 AM MDT MON JUL 06 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY IN THE AFTERNOON...AND THEN SPREAD ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH THE REST OF THE AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS TODAY WILL BE JUST EAST OF THE URBAN CORRIDOR...WHERE MOISTURE AND INSTABILITY WILL BE GREATEST. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH. ACROSS THE MOUNTAINS AND ADJACENT PLAINS...EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF COLORADO TODAY...MAINLY AFTER 3 PM. COOPER/KRIEDERMAN
In the hours before
Special weather statement, Jul 6, 3:13 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 313 PM MDT MON JUL 6 2009 COZ033-035-038-042-043-062200- NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 313 PM MDT MON JUL 6 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER COUNTY WEST CENTRAL WELD COUNTY AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NUNN TO 6 MILES WEST OF BUCKHORN MOUNTAIN...OR ALONG A LINE EXTENDING FROM 25 MILES NORTHEAST OF FORT COLLINS TO 18 MILES WEST OF FORT COLLINS...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINDSOR... WELLINGTON...TIMNATH...TEDS PLACE...SEVERANCE...PURCELL...POUDRE PARK...PIERCE...NUNN...MASONVILLE...LOVELAND...DRAKE...BUCKHORN MOUNTAIN...BELLVUE...AULT AND FORT COLLINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 4068 10431 4031 10528 4062 10552 4092 10460 TIME...MOT...LOC 2113Z 296DEG 14KT 4083 10477 4061 10543
Special weather statement, Jul 6, 4:36 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 436 PM MDT MON JUL 6 2009 COZ035-038-039-042>044-062315- MORGAN COUNTY CO-NORTHEAST WELD COUNTY CO- CENTRAL AND SOUTH WELD COUNTY CO- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 436 PM MDT MON JUL 6 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY EXTREME SOUTHEASTERN LARIMER COUNTY EASTERN BOULDER COUNTY SOUTHERN WELD COUNTY AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF JACKSON RESERVOIR TO 4 MILES WEST OF LONGMONT...OR ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF FORT MORGAN TO 28 MILES SOUTH OF FORT COLLINS...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WELDONA... RIVERSIDE RESERVOIR...PLATTEVILLE...ORCHARD...NIWOT...MILTON RESERVOIR...MILLIKEN...MEAD...LA SALLE...KERSEY...JACKSON RESERVOIR...GOODRICH...GILL...GILCREST...FREDERICK...FIRESTONE... EVANS...ERIE...DACONO...LONGMONT...SOUTHEASTERN GREELEY AND NORTHEASTERN BOULDER. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS. THE WINDS CAN ALSO BREAK SMALL TREE BRANCHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 4033 10385 3998 10523 4016 10536 4062 10407 TIME...MOT...LOC 2236Z 326DEG 16KT 4049 10410 4017 10518
Local storm report, Jul 6, 5:02 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT MON JUL 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL NW LONGMONT 40.17N 105.11W
07/06/2009 M1.00 INCH BOULDER CO NWS EMPLOYEE
0449 PM HAIL LONGMONT 40.17N 105.11W
07/06/2009 M0.88 INCH BOULDER CO TRAINED SPOTTER
8TH AND MAIN. DIME AND NICKEL SIZE HAIL. NO SIGNIFICANT
ACCUMULATION.
0443 PM HAIL 2 N LONGMONT 40.20N 105.11W
07/06/2009 M1.00 INCH BOULDER CO TRAINED SPOTTER
0421 PM HAIL 5 WSW BERTHOUD 40.28N 105.17W
07/06/2009 M0.75 INCH LARIMER CO TRAINED SPOTTER
&&
BENTONSpecial weather statement, Jul 6, 5:03 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 503 PM MDT MON JUL 6 2009 COZ040-043>045-062330- MORGAN COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 503 PM MDT MON JUL 6 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN COUNTY NORTHWESTERN ARAPAHOE COUNTY WESTERN ADAMS COUNTY DENVER COUNTY SOUTH CENTRAL WELD COUNTY AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF WIGGINS TO 3 MILES NORTHWEST OF COMMERCE CITY...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF FORT MORGAN TO 8 MILES NORTH OF DENVER...MOVING EAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY AFB...WIGGINS...WATKINS...TWELVE-MILE CORNER...PROSPECT VALLEY...LOG LANE VILLAGE...HOYT...ADENA SCHOOL...ADENA...DENVER INTERNATIONAL AIRPORT...SOUTHERN WESTMINSTER...SOUTHERN THORNTON...NORTHEASTERN LITTLETON...EASTERN ENGLEWOOD...DENVER...COMMERCE CITY AND NORTHERN AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 4008 10361 3961 10499 3984 10505 4032 10387 TIME...MOT...LOC 2303Z 292DEG 10KT 4025 10395 3984 10496
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:06 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 54 min |
| Jul 5, 6:21 PM MDT | Areal Flood Advisory | BOU | Washington | 84 min |
| Jul 5, 6:28 PM MDT | Tornado Warning | BOU | Logan | 47 min |
| Jul 5, 6:43 PM MDT | Areal Flood Advisory | BOU | Logan | 92 min |
| Jul 5, 7:12 PM MDT | Tornado Warning | BOU | Logan, Washington | 48 min |
| Jul 5, 7:27 PM MDT | Areal Flood Advisory | BOU | Morgan, Washington | 69 min |
| Jul 6, 3:13 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Jul 6, 4:36 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| Jul 6, 4:48 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Weld | 17 min |
| Jul 6, 5:03 PM MDT | Special Weather Statement | BOU | Adams, Denver, Morgan | 27 min |
| Jul 6, 5:33 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver | 87 min |
| Jul 6, 5:42 PM MDT | Special Weather Statement | BOU | Adams | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.